Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 28, 2008, 3:53 PM MDT for Otero County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2008, 3:53 PM MDT (21:53 UTC)
- Expired
- May 28, 2008, 4:45 PM MDT
- In force
- 52 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:28 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4826 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:15 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 28, 1:15 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 115 PM MDT WED MAY 28 2008 .SYNOPSIS... SOUTHEAST WINDS WILL TRANSPORT MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS THROUGH THURSDAY. AS A RESULT THERE WILL BE A FEW SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT AND AGAIN ON THURSDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BRING HOT DRY WEATHER TO THE BORDERLAND THIS COMING WEEKEND THROUGH EARLY NEXT WEEK. && .DISCUSSION... OUTFLOW BOUNDARY AND REMNANTS OF BACK DOOR COLD FRONT MOVED ACROSS EASTERN AND CENTRAL PORTIONS OF THE CWA EARLIER THIS MORNING AND THE SOUTHEAST WINDS BEHIND THE BOUNDARY HAVE TRANSPORTED ABUNDANT LOW LEVEL MOISTURE INTO THE REGION. THUS EARLY THIS AFTERNOON SURFACE DEWPOINTS EXCEED 50 AS FAR AS THE RIO GRANDE. BY LATE THIS EVENING PRECIPITABLE WATER AMOUNTS SHOULD EXCEED AND INCH OVER EASTERN AND SOUTH CENTRAL AREAS WITH CAPES NEAR 1000 J/KG. MODELS HINT AT POSSIBLE WEAK SHORT WAVE ALOFT MOVING ACROSS THE REGION THIS EVENING AND MODEL FORECAST SOUNDINGS SHOW LITTLE INHIBITION INDICATING RISK OF DEEP CONVECTION...ESPECIALLY EAST OF THE RIO GRANDE. MODERATE LOW LEVEL WIND SHEAR SUGGESTS ISOLATED STORMS MAY DEVELOP WEAK ROTATION WITH HIGH WINDS...HEAVY RAINS AND MARGINALLY SEVERE HAIL PRIMARY THREATS. ON THURSDAY EXPECT MUCH THE SAME SCENARIO. LOW LEVEL SOUTHEAST WINDS WILL SUSTAIN MOISTURE INFLOW TO THE RIO GRANDE WHILE POSSIBLE WEAK SHORT WAVES ALOFT MOVE INTO THE CWA. THUS EXPECT A FEW AFTERNOON AND EVENING THUNDERSTORMS AGAIN TOMORROW. MODELS SHOWING GOOD CONSISTENCY IN EXPANDING STRONG UPPER RIDGE WEST SOUTHWESTWARD ACROSS NORTHERN MEXICO FRIDAY THROUGH THE WEEKEND WITH SUBSIDENCE AND ATTENDANT WARMING ALOFT CREATING A MORE STABLE AIR MASS OVER THE CWA. IN ADDITION WINDS BECOME MORE SOUTHWESTERLY WITH RIDGE AXIS TO THE SOUTH AND LEE SURFACE TROUGH TO THE EAST SUPPORTING INFLOW OF WARMER DRIER AIR. THESE FACTORS BRING HOT DRY CONDITIONS TO THE BORDERLAND THIS WEEKEND. LATER NEXT WEEK UPPER RIDGE WILL EXTEND THROUGH NEW MEXICO WITH WEAK FLOW ALOFT ALLOWING SURFACE WINDS TO BECOME MONSOONAL/SOUTHEASTERLY IN RESPONSE TO SURFACE THERMAL TROUGH WEST OF THE DIVIDE. HOWEVER CONVECTION SHOULD REMAIN SUPPRESSED AS WARM AIR ALOFT AND SUBSIDENCE KEEPS AIR MASS STABLE. && .AVIATION...VALID 29/00Z-30/00Z... VFR CONDITIONS THROUGH TOMORROW MORNING. ISOLATED SHOWERS AND THUNDERSTORMS MAY CAUSE MVFR CIGS BKN050 AGL AND BRIEF IFR CONDITIONS NEAR THE STORMS GNLY 18Z-00Z. A FEW STORMS ESPLY OVER ENE OTERO COUNTY COULD BECOME STG TO SVR WITH LARGE HAIL AND VERY STG OUTFLOW WINDS 21-04Z. && .FIRE WEATHER... A BACKDOOR FRONT THIS MORNING BROUGHT IN A SURGE OF MOISTURE FROM THE SOUTH AND EAST WILL MOVING WESTWARD ACROSS THE REGION TODAY. THE MOIST AND UNSTABLE AIR MASS WILL ALLOW FOR THE GENERATION OF ISOLATED TO SCATTERED THUNDERSTORMS BY MID DAY. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING AND AGAIN ON THURSDAY. MOST LIKELY AREAS TO RECEIVE RAIN WILL BE FROM THE CONTINENTAL DIVIDE AND EAST WARD. DRY LIGHTNING MAY OCCUR FROM SOME OF THE HIGH BASED THUNDERSTORMS. SOME OF THE STORMS WILL BE STRONG AND PRODUCE HAIL AND STRONG WIND GUSTS MAINLY EAST OF THE RIO GRANDE. DRY CONDITIONS WILL RETURN ON FRIDAY AS A WEST FLOW PUSHES THE MOISTURE BACK TO THE EAST. VERY WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL OCCUR FRIDAY THROUGH MONDAY. HIGH PRESSURE OVER THE AREA WILL KEEP WIND SPEEDS LIGHT TO MODERATE WITH NO RED FLAG CONDITIONS EXPECTED AT THIS TIME. DAYTIME TEMPERATURES ON SATURDAY THOUGH MONDAY WILL APPROACH RECORD LEVELS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 69 94 68 99 70 / 30 20 20 0 0 SIERRA BLANCA TX 62 92 62 96 65 / 30 20 20 0 0 LAS CRUCES 65 94 64 98 67 / 30 20 20 0 0 ALAMOGORDO 62 91 62 96 65 / 30 20 20 0 0 CLOUDCROFT 47 70 48 74 50 / 40 30 30 0 0 TRUTH OR CONSEQUENCES 62 92 62 96 65 / 20 20 20 0 0 SILVER CITY 54 87 54 90 56 / 10 10 10 0 0 DEMING 62 95 62 99 65 / 20 20 20 0 0 LORDSBURG 62 97 61 98 64 / 10 10 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH/NOVLAN
Hazardous weather outlook, May 28, 6:28 AM MDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 628 AM MDT WED MAY 28 2008 NMZ022>025-030>032-TXZ055-056-291230- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 628 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY EAST OF A DEMING TO TRUTH OR CONSEQUENCES LINE...THEN FURTHER WEST THIS EVENING. STORMS WILL BE MORE NUMEROUS (SCATTERED) EAST OF THE RIO GRANDE THIS EVENING. STRONG GUSTY WINDS AND HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY EAST OF THE CONTINENTAL DIVIDE...ENDING FROM WEST TO EAST BY EVENING. THEN AN UPPER RIDGE BUILDS WESTWARD OVER THE AREA...ALLOWING TEMPERATURES TO TOP OUT ABOUT 10 DEGREES ABOVE NORMAL FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER PARTICIPATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. FAUSETT
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:00 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 60 min |
| May 28, 3:47 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| May 28, 3:59 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 61 min |
| May 28, 4:41 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 64 min |
| May 28, 5:41 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 49 min |
| May 28, 3:16 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso, Hudspeth | 44 min |
| May 28, 3:36 PM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.